Hail, Trego
- When
- May 2, 6:01 PM CST
- Where
- Trego County, 4.51 mi ENE of Wakeeney
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 39.040, -99.800
An isolated severe thunderstorm developed in northeast Trego county during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe thunderstorm developed in northeast Trego county during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 2, 5:32 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 632 PM CDT WED MAY 2 2012 ...UPDATED AVIATION SECTION FOR 00Z TAFS... .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 250 PM CDT WED MAY 2 2012 THE 12Z UPPER AIR ANALYSIS WAS SHOWING A SHORTWAVE TROUGH OVER IDAHO AND NORTHERN NEVADA. AN ASSOCIATED 110 KNOT JET STREAK AT THE 250 MILLIBAR LEVEL WAS CENTERED OVER RAPID CITY, SOUTH DAKOTA. FARTHER SOUTH THE MID AND UPPER LEVEL FLOW WAS FAIRLY WEAK OVER WESTERN KANSAS. AT THE SURFACE...A WEAK COOL FRONT HAD PUSHED SOUTH ACROSS WESTERN KANSAS EARLY THIS MORNING. THE FRONT WAS SLOW TO ERODE THIS AFTERNOON BUT LIGHT AND VARIABLE SURFACE WINDS ARE BEGINNING TO SWITCH AROUND TO A SOUTHERLY DIRECTION OVER PARTS OF SOUTHWEST KANSAS. AS THE NORTHERN PLAINS SHORTWAVE TROUGH MOVES EAST TONIGHT...WEAK LOW PRESSURE OVER EASTERN COLORADO WILL TRACK OUT ACROSS KANSAS WITH THE WEAK COLD FRONT PUSHING SOUTH THROUGH WESTERN KANSAS AGAIN LATE TONIGHT. A FAIR AMOUNT OF SURFACE BASED INSTABILITY IS IN PLACE OVER WESTERN KANSAS BUT IS BEING CAPPED OFF BY WARM MID LEVEL TEMPERATURES. THINK THAT ANY THUNDERSTORMS LATE THIS AFTERNOON WOULD BE CONFINED TO THE AREA ALONG AND NORTH OF I-70. WILL CARRY A SLIGHT CHANCE FOR EVENING STORMS IN THAT AREA BUT KEEP IT DRY FARTHER SOUTH. ON THURSDAY THE MODELS SHOW THE FRONTAL BOUNDARY WASHING OUT ACROSS SOUTHWEST KANSAS. TEMPERATURES ALONG AND NORTH OF THE OKLAHOMA BORDER SHOULD BE ABLE TO CLIMB TO AROUND 90 OR EVEN INTO THE LOWER 90S BUT FARTHER NORTH EXPECT HIGHS TO STAY IN THE MID TO UPPER 80S TOWARD I-70. A FEW THUNDERSTORMS COULD DEVELOP OR MOVE INTO WEST CENTRAL KANSAS LATE THURSDAY AFTERNOON OR EVENING. NOT REAL CONFIDENT IN THIS YET SO WILL JUST GO WITH LESS THAN 15 PERCENT POPS FOR THAT AREA AT THIS TIME. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 320 PM CDT WED MAY 2 2012 MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE PUSHING ASHORE INTO THE PACIFIC NORTHWEST FRIDAY THEN CONTINUING TO TRACK EASTWARD ACROSS THE NORTHERN ROCKIES SATURDAY, AND INTO THE NORTHERN PLAINS ALONG THE CANADIAN BORDER BY THE END OF THE WEEKEND. THIS SYSTEM WILL BRING THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS FROM THE NORTHERN PLAINS SOUTHWARD INTO PORTIONS OF NEBRASKA AND KANSAS THROUGHOUT THE WEEKEND. AN ATTENDANT COLD FRONT TO THE UPPER LEVEL SYSTEM IS PROGGED TO PUSH SOUTHEAST INTO WESTERN KANSAS SOMETIME EARLY SUNDAY SETTING UP THE CHANCE FOR PRECIP ACROSS PORTIONS OF WESTERN KANSAS BY LATE SUNDAY INTO EARLY MONDAY. ALTHOUGH MODELS BEGIN TO DIVERGE EARLY NEXT WEEK, ALL SHOW UPPER LEVEL TROUGHING DEEPENING ACROSS THE INTERMOUNTAIN WEST SETTING UP A SOUTHWESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS. MEANWHILE, A SERIES OF H5 VORT MAXES ARE LIKELY TO EJECT NORTHEAST OUT OF THE TROUGH, AND ALONG WITH PLENTY OF LOW LEVEL MOISTURE AVAILABLE, INCREASE CHANCES FOR PRECIP VIRTUALLY EACH DAY THROUGH THE END OF THE PERIOD. TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL FRIDAY AS UPPER LEVEL TROUGHING BEGINS TO PUSH EAST ACROSS THE INTERMOUNTAIN WEST. AS THE UPPER LEVEL SYSTEM APPROACHES FROM THE WEST, A SURFACE TROUGH LEE OF THE ROCKIES WILL HELP INFLUENCE A LOW LEVEL SOUTH TO SOUTHWESTERLY FLOW ACROSS WESTERN KANSAS. THIS WILL ENHANCE WARM AIR ADVECTION INTO THE AREA WITH H85 TEMPERATURES RANGING FROM THE MID 20S(C) ACROSS CENTRAL KANSAS TO THE UPPER 20S(C) NEAR THE COLORADO BORDER. SO, WITH THE NAM, GFS, AND GEM SHOWING DRY LAPSE RATES IN THE LOWER LEVELS, LOOK FOR HIGHS UP INTO THE LOWER TO MID 90S(F) FRIDAY AFTERNOON. SIMILAR HIGHS ARE LIKELY SATURDAY WITH LEE SIDE TROUGHING PERSISTING NEAR THE COLORADO BORDER AND H85 TEMPERATURES CHANGING VERY LITTLE. GENERALLY COOLER TEMPERATURES ARE THEN EXPECTED SUNDAY AS A COLD FRONT IS PROJECTED TO PUSH INTO WESTERN KANSAS SOMETIME DURING THE DAY ALLOWING COOLER AIR TO FILTER SOUTH INTO WESTERN KANSAS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 630 PM CDT WED MAY 2 2012 AN ISOLATED THUNDERSTORM MAY DEVELOP DURING THE EARLY TO MID EVENING HOURS WEST OR SOUTHWEST OF HAYS WHICH, SHOULD ONE DEVELOP, COULD IMPACT THE HAYS TERMINAL. THE PROBABILITY OF THUNDERSTORM IN VICINITY OF HAYS AIRPORT IS QUITE SMALL SO WILL NOT INCLUDE IN THE TAF. OTHERWISE...SOUTH TO SOUTHEAST WINDS AT AROUND 10 KNOTS WILL PREVAIL THROUGH THIS EVENING AND OVERNIGHT. A WEAK SURFACE LOW WILL TRACK NEAR HAYS DURING THE PRE-DAWN HOURS THURSDAY MORNING...AND NORTH OF THIS LOW SOME IFR CEILINGS AND/OR VISIBILITY IS EXPECTED TO FORM. HAVE INCLUDED 4SM AND CEILING AROUND 1000 FEET FROM 10-15Z AT HAYS. NO IFR CONDITIONS ARE EXPECTED AT GCK AND DDC. A WIND SHIFT TO THE NORTH AROUND 12 KNOTS IS EXPECTED AROUND 15Z...BUT WINDS WILL DROP BACK DOWN BELOW 12 KNOTS BY EARLY AFTERNOON AS A NEW LEESIDE LOW FORMS OVER EASTERN COLORADO. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 91 60 95 / 10 10 10 0 GCK 55 89 56 94 / 10 10 10 0 EHA 54 90 57 93 / 0 0 0 0 LBL 56 92 58 96 / 0 10 0 0 HYS 61 85 60 93 / 20 10 10 0 P28 66 92 64 92 / 10 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GERARD LONG TERM...JJOHNSON AVIATION...UMSCHEID
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 609 PM CDT WED MAY 2 2012 KSZ030-031-043>046-061>066-074>081-084>090-032315- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 609 PM CDT WED MAY 2 2012 /509 PM MDT WED MAY 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP EAST OF A LINE FROM COLLYER TO KALVESTA DURING THE MID EVENING HOURS. SHOULD A STORM DEVELOP AND MATURE...HAIL UP TO THE SIZE OF GOLFBALLS CANNOT BE RULED OUT ALONG WITH DAMAGING WINDS UP TO 65 MPH. THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DIMINISH AFTER 9 PM CDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS FROM SUNDAY INTO TUESDAY, HOWEVER IT IS TOO EARLY TO TELL IF ANY STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED DURING THE MID TO LATE EVENING HOURS EAST OF A COLLYER TO KALVESTA LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The Dodge City radar (KDDC), 143 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384077, 384078.